Objectives: Human immunodeficiency virus (HIV) infection in children can be complicated by the development of cardiac disease. Decreased left ventricular function has been temporally associated with the use of zidovudine (azidothymidine; AZT) in adults with HIV and has been associated with changes in cardiac muscle mitochondria in animal models. This study was done in an attempt to determine whether the cardiac disease is related to the antiretroviral therapy or to progressive HIV infection.
Methods: We retrospectively reviewed echocardiograms, clinical records, and laboratory data from 137 HIV-infected children who were being treated by the Pediatric Branch, National Cancer Institute, and who were receiving AZT or didanosine, both drugs, or no antiretroviral therapy.
Results: Despite correction of the echocardiographic results for HIV disease severity with markers such as CD4+ lymphocyte count, time since infection, mode of acquisition of HIV, and age, children who were treated with AZT had a lower average fractional shortening than those who were not treated with AZT (p < 0.00001). There was a nonlinear relation between days of AZT use and this There was a nonlinear relation between days of AZT use and this decrease in fractional shortening. The odds that a cardiomyopathy would develop was 8.4 times greater in children who had previously used AZT than in those who had never taken AZT (95% confidence interval, 1.7 to 42.0). Didanosine was not associated with the development of a cardiomyopathy.
Conclusions: Treatment of HIV-infected children with AZT may be associated with the development of a cardiomyopathy; didanosine does not appear to increase the risk of cardiomyopathy. The continued use of AZT in a child in whom a cardiomyopathy develops should be carefully assessed, and all children receiving AZT should be followed by serial cardiac examination and echocardiograms.